Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have itching and like hives. Take Zyrtec and Benedryl. Increases anti-hystimines. Gained weight. What can be done?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
I am 66 yrs old and have had itching and like hives for over 4 years. I take Zyrtec in the morning and Benadryl at night. I saw an a doctor already and they put me on a drug to increase the anti-hystimines then I gained 20 pounds. The itching moves around my body, if touched it will turn read. I have tried almost everything and am concerned it may be something else. A friend told me to go on the Paleo diet. I would like to cure this or manage it better. I would like to see an auto-immune specialist or someone that can diagnosis my problem, it may even b hormonal. I already did the allergy test with needles and also did acupuncture. I believe I tried ur services about a year ago and u provided me with standard info that is readily available .
Posted Mon, 30 Sep 2013 in Asthma and Allergy
Answered by Dr. Sumit Bhatti 3 hours later
Brief Answer:
Dermatograph,Steroid,Thyroid,IgG/E,Food Intolernce

Detailed Answer:

Thank you for your query.

1. You seem to have a form of Dermatographism or pressure induced hives.

2. Does the red area on touch turn into a flare (surrounding area becomes red) and then a wheal (raised area of skin)? If so, then this is known as the 'Triple response of Lewis'. This inflammatory response is due to histamine. Hence Zyrtec (Cetirizine) and Benadryl (Diphenhydramine) help in bringing it under control.

3. Your recent gain in weight by 20 pounds may be due to steroids. You may have rebound hives if steroids have been discontinued. Have your thyroid hormone levels and antibodies been checked?

4. You are correct in checking for autoimmune disorders. These usually involve auto antibodies to IgE and its receptors. There is a possibility that the specific autoimmune process is not discovered. Treatment of autoimmune hives will follow similar medications such as antihistamines, anti-leukotrienes (such a montelukast, zafirlukast) Monoclonal antibodies (omalizumab) , steroids, immune suppressants (such as Azathioprene and Cyclophosphamide), intravenous immunoglobulin (IvIg) and plasmapheresis.

5. Hives due to hormonal imbalance should have presented earlier before menopause.

6. It is also worthwhile to check for Food Intolerance which is IgG based (as against immediate hypersensitivity which is IgE based and checked by the needle tests).

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor